Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 6, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Jul 11, 2021, 9:59 PM MST for Cochise County, Graham County, Greenlee County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 9:59 PM MST (04:59 UTC)
- Expired
- Jul 11, 2021, 11:00 PM MST
- In force
- 61 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 3094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
546
WWUS55 KTWC 120459
DSWTWC
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
959 PM MST Sun Jul 11 2021
AZC003-009-011-120600-
/O.NEW.KTWC.DS.W.0006.210712T0459Z-210712T0600Z/
Graham-Cochise-Greenlee-
959 PM MST Sun Jul 11 2021
The National Weather Service in Tucson has issued a
* Dust Storm Warning for...
Southeastern Graham County in southeastern Arizona...
Northeastern Cochise County in southeastern Arizona...
Southeastern Greenlee County in southeastern Arizona...
* Until 1100 PM MST.
* At 958 PM MST, a dust channel was 8 miles northeast of Bowie, or 28
miles northeast of Willcox, moving west at 30 mph.
HAZARD...Less than a quarter mile visibility with damaging wind in
excess of 60 mph.
SOURCE...Detected by National Weather Service meteorologists.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 10 between mile markers 337 and 391.
Route 70 between mile markers 369 and 385.
Route 75 between mile markers 379 and 384.
Route 186 between mile markers 327 and 357.
Route 191 between mile markers 88 and 111.
Route 266 between mile markers 105 and 121.
Locations impacted include...
Willcox, Bowie, Duncan, Franklin, San Simon and Kansas Settlement.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3201 10986 3266 10994 3279 10905 3230 10904
3204 10905
TIME...MOT...LOC 0458Z 092DEG 27KT 3243 10941
$$
AH1 follow-up statement
528
WWUS55 KTWC 120553
DSWTWC
Dust Storm Warning
National Weather Service Tucson AZ
1053 PM MST Sun Jul 11 2021
AZC003-009-011-120601-
/O.EXP.KTWC.DS.W.0006.000000T0000Z-210712T0600Z/
Graham-Cochise-Greenlee-
1053 PM MST Sun Jul 11 2021
...THE DUST STORM WARNING FOR SOUTHEASTERN GRAHAM...NORTHEASTERN
COCHISE AND SOUTHEASTERN GREENLEE COUNTIES WILL EXPIRE AT 1100 PM
MST...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire at 11 PM MST.
However, a strong outflow moving west with gusts to 35 to 45 mph
will still be capable of producing areas of blowing dust resulting
in low visibility at times.
LAT...LON 3201 10986 3266 10994 3279 10905 3230 10904
3204 10905
TIME...MOT...LOC 0551Z 092DEG 27KT 3244 10987
$$What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 11, 2:12 PM MST, 7 hours 47 minutes earlier.
Area forecast discussion, Jul 11, 2:12 PM MST, 7 hours 47 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 212 PM MST Sun Jul 11 2021 .SYNOPSIS...An active period of daily scattered showers and thunderstorms during the next 7 days. High temperatures will be hot today and Monday then cool to below normal levels later around the middle of this week. && .DISCUSSION...Visible satellite shows a few buildups in the White Mountains along with some cumulus over the Chiricahua and Huachuca Mountains. The steering flow is out of the north as evidenced by the anvil coming off the storms in the White Mountains. Expect further development over the White Mountains late this afternoon and evening with isolated storms in Cochise County. Storms in northern Graham and Greenlee Counties will move to the south late this afternoon and evening then perhaps more southwestward as they get closer to the international border. Tuscon looks to be on the western edge of storm development thanks to the northerly steering flow. However can't rule out eastern and southern parts of Tucson seeing thunderstorms if outflows move through. The main threat from any storms that form will be strong to severe winds. Because of this there is a Severe Thunderstorm Watch in effect for Graham, Greenlee, and Cochise Counties until 9 PM. Locally heavy rainfall will also be possible but won't be a wide spread threat due to the speed the storms will be moving and PWAT values just over an inch east of Tucson. Monday the high will move a little further east over southern Nevada putting southeast Arizona under northeasterly mid-level flow. Hi-res models show a similar set up to today with storms forming over the White Mountains then moving off the rim into the lower deserts. The bulk of the activity should occur during the late afternoon and evening. With the mid-level flow more northeasterly Tucson will be under the gun again for storms. Strong to severe wind gusts will be a hazard as the storms move off the rim into the lower deserts. More moisture will also be in place leading to a threat for heavy rainfall and possible flooding as well. Especially over areas that received rainfall Saturday. Tuesday through the end of the week southeast Arizona will stay under a favorable pattern for there to be daily scattered showers and thunderstorms. The high will slowly drift towards the four corners with PWAT values ranging from 1.1-1.6 inches across the CWA. Weak inverted troughs will also be rotating around the high and likely enhancing activity at times. Overnight convection will also be a possibility just hard to pinpoint which nights at this time. Temperatures today and Monday will be a couple degrees above normal then cool down to below normal Wednesday into next weekend. && .AVIATION...Valid through 13/00Z. ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will propagate mainly to the south through late this evening. Wind gusts to 50 kts possible near the strongest TSRA. Otherwise, surface winds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered thunderstorms for the next week for southeast Arizona. Gusty outflow winds will be the primary concern with daily storms. Min RH values will generally be in the 15- 25 percent range for lower elevations through tomorrow with very good overnight recoveries before increasing Tuesday onward. Surface winds will be light and follow normal daily trends when not influenced by storms. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 11, 4:12 PM MST, 5 hours 47 minutes before
Special Weather Statement National Weather Service Tucson AZ 412 PM MST Sun Jul 11 2021 AZZ509-510-112345- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 412 PM MST Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 445 PM MST... At 412 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles north of Morenci, or 17 miles north of Clifton, moving south at 25 mph. Winds in excess of 40 mph and small hail will be possible with this storm. Locations impacted include... Clifton and Morenci. A Severe Thunderstorm Watch remains in effect until 900 PM MST for southeastern Arizona. LAT...LON 3336 10932 3334 10911 3303 10909 3306 10943 TIME...MOT...LOC 2312Z 007DEG 21KT 3329 10923
Special weather statement, Jul 11, 4:44 PM MST, 5 hours 15 minutes before
Special Weather Statement National Weather Service Tucson AZ 444 PM MST Sun Jul 11 2021 AZZ509-510-120030- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 444 PM MST Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 530 PM MST... At 444 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles north of Morenci, or 16 miles north of Clifton, moving southwest at 10 mph. Wind gusts up to 50 mph and pea sized hail will be possible with this storm. Locations impacted include... Clifton and Morenci. A Severe Thunderstorm Watch remains in effect until 900 PM MST for southeastern Arizona. LAT...LON 3338 10936 3334 10907 3297 10905 3306 10947 TIME...MOT...LOC 2344Z 024DEG 10KT 3327 10925 AH
Special weather statement, Jul 11, 6:51 PM MST, 3 hours 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 651 PM MST Sun Jul 11 2021 AZZ508-512-120230- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 651 PM MST Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 730 PM MST... At 651 PM MST, Doppler radar was tracking a cluster of strong thunderstorms around Bowie, or 20 miles east of Willcox, moving south at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bowie. A Severe Thunderstorm Watch remains in effect until 900 PM MST for southeastern Arizona. LAT...LON 3240 10957 3235 10937 3208 10934 3212 10974 TIME...MOT...LOC 0151Z 011DEG 7KT 3229 10948
Special weather statement, Jul 11, 7:25 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 725 PM MST Sun Jul 11 2021 AZZ508-512-120315- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 725 PM MST Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 815 PM MST... At 725 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Chiricahua National Monument, or 23 miles southeast of Willcox, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chiricahua National Monument and Sunizona. A Severe Thunderstorm Watch remains in effect until 900 PM MST for southeastern Arizona. LAT...LON 3222 10960 3219 10934 3179 10933 3180 10970 TIME...MOT...LOC 0225Z 001DEG 20KT 3210 10947 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:08 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 37 min |
| Jul 11, 6:51 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Jul 11, 6:52 PM MST | Severe Thunderstorm Warning | TWC | Graham | 38 min |
| Jul 11, 7:25 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Jul 11, 9:22 PM MST | Dust Storm Warning | TWC | Cochise, Graham, Greenlee | 53 min |
| Jul 11, 11:17 PM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Jul 12, 1:56 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 4 days |
| Jul 12, 1:59 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 9 hr |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.